Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 82, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 11, 2013, 7:40 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2013, 7:40 PM MDT (01:40 UTC)
- Expired
- Aug 11, 2013, 10:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 116 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2503 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
579 WGUS54 KEPZ 120140 FFWEPZ NMC051-120430- /O.NEW.KEPZ.FF.W.0082.130812T0140Z-130812T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 740 PM MDT SUN AUG 11 2013 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 1030 PM MDT * AT 736 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING ACROSS THE WARNED AREA WITH WATER CROSSING THE BRIDGE ON HIGHWAY 142 SOUTHEAST OF MONTICELLO AND PLACITAS. THIS WATER WILL DRAIN TOWARD INTERSTATE 10 IN ALAMOSA CREEK OVER THE COMING HOURS. * LOCATIONS IMPACTED INCLUDE... MONTICELLO... PLACITAS... CUCHILLO... ALAMOSA CANYON... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3348 10722 3325 10721 3323 10737 3348 10756 $$ JMG
1 follow-up statement
244 WGUS74 KEPZ 120156 FFSEPZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 756 PM MDT SUN AUG 11 2013 NMC051-120430- /O.CON.KEPZ.FF.W.0082.000000T0000Z-130812T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SIERRA NM- 756 PM MDT SUN AUG 11 2013 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTH CENTRAL SIERRA COUNTY UNTIL 1030 PM MDT... AT 756 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING ACROSS THE WARNED AREA WITH WATER CROSSING THE BRIDGE ON HIGHWAY 142 SOUTHEAST OF MONTICELLO AND PLACITAS. THIS WATER WILL DRAIN TOWARD INTERSTATE 25 IN ALAMOSA CREEK OVER THE COMING HOURS. LOCATIONS IMPACTED INCLUDE... MONTICELLO... PLACITAS... CUCHILLO... ALAMOSA CANYON... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3348 10722 3325 10721 3323 10737 3348 10756 $$ JMG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:06 PM MDT, 4 hours 34 minutes earlier.
Area forecast discussion, Aug 11, 3:06 PM MDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 306 PM MDT SUN AUG 11 2013 .SYNOPSIS... THE BORDERLAND WILL SEE A GRADUAL DECREASE IN THUNDERSTORM ACTIVITY THIS WEEK AS HIGH PRESSURE ALOFT BUILDS BACK WESTWARD FROM TEXAS. THIS WILL PUSH THE DEEPER MOISTURE WEST OF THE AREA. HOWEVER NEAR THE SURFACE...MOISTURE WILL PERSIST AND ALLOW ISOLATED THUNDERSTORMS TO CONTINUE THROUGH MOST OF THE WEEK. THE BEST CHANCE FOR THESE THUNDERSTORMS WILL BE OVER MOUNTAINS BUT THE LOWLANDS WILL STILL MAINTAIN A SLIGHT RISK OF THUNDERSTORMS. TEMPERATURES WILL WARM BACK UP TO WELL ABOVE NORMAL BY WEDNESDAY AND THURSDAY...AS THE LOWLANDS COULD SEE SOME TRIPLE DIGIT READINGS AGAIN. && .DISCUSSION... WELL IT LOOKS LIKE OUR MONSOON FLOW WILL BE LEAVING US FOR A WHILE AS HIGH PRESSURE ALOFT OVER NORTHERN TEXAS GRADAULLY SLIDES BACK WEST. IN THE SHORT TERM...WV IMAGERY SHOWING DEEPER MOISTURE PLUME HAS BASICALLY DISSIPATED IN PLACE OVER THE CWA...THOUGH BLENDED TPW STILL SHOWING PW'S OF 1.0 - 1.2 INCHES. LARGE AREA OF GOOD SOAKING RAIN OVERNIGHT ACROSS THE CENTRAL CWA STABILIZED THIS AREA OUT. AROUND THE MARGINS OF THIS AREA PLENTY OF CU/TCU HAVE FORMED BUT ONLY A FEW HAVE GROWN TO THUNDERSTORMS. STILL EXPECTING SCATTERED THUNDERSTORMS WEST OF DEMING WHERE IT REMAINDED RELATIVELY RAIN FREE OVERNIGHT. ISOLATED THUNDERSTORMS EAST OF LAS CRUCES...WITH JUST A SLIGHT CHANCE IN THAT CENTRAL SECTION THAT RECEIEVED THE RAIN. BY MONDAY AFTERNOON THE HIGH WILL BE CENTERED BACK OVER WESTERN TEXAS AND BY TUESDAY OVER EXTREME SOUTHERN NEW MEXICO. THIS MOVEMENT WEST OF THE HIGH WILL SLOWLY DRY THE ATMOSPHERE AND ALSO PROVIDE SOME CAPPING WITH SLIGHT WARMING ALOFT. THIS SHOULD DROP THUNDERSTORMS INTO THE ISOLATED CATEGORY AND BEGIN LIMITING IT MOSTLY TO THE MOUNTAINS. THIS PATTERN SHOULD THEN REPEAT ITSELF MOST OF THE WEEK AHEAD INTO THE WEEKEND. AS SUBDIDENCE INCREASES AND ATMOSPHERE DRIES OUT SOME...TEMPERATURES WILL ALSO HEAT UP. BY WED/THUR TEMPS SHOULD BE WELL ABOVE NORMAL AND THE LOWLANDS COULD SEE SOME TRIPLE DIGIT READINGS TOWARDS NEXT WEEKEND. BY THURSDAY AND FRIDAY...BOTH GFS/ECMWF SHOWING UPPER HIGH OVER ARIZONA WITH NORTHERLY FLOW DEVELOPING OVER THE CWA. ONLY GLIMMER OF HOPE FOR MORE WIDESPREAD RAIN WOULD BE FOR SIGNIFICANT IMPULSES DROPPING DOWN FROM THE NORTH OR MOISTURE IMPORT FROM OUTFLOWS FROM THE EAST. && .AVIATION...VALID 12/00Z-13/00Z. MOSTLY VFR THRU THE PERIOD WITH P6SM FEW-SCT080-120 SCT-BKN250. HOWEVER...MVFR TO IFR CONDITIONS ARE LIKELY NEAR ISOLATED TO SCATTERED SHOWERS AND TSTMS THIS EVENING. SURFACE WINDS GENERALLY LESS THAN 10KTS OVERNIGHT INTO MONDAY EXCEPT STRONG AND GUSTY NEAR THUNDERSTORMS. && .FIRE WEATHER... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING...THEN HIGH PRESSURE ALOFT BUILDS OVER THE AREA TONIGHT AND MONDAY. THIS WILL KEEP MOST OF THE REGION DRY AND WARM FOR THE WEEK AHEAD WITH JUST THE CHANCE OF ISOLATED THUNDERSTORMS...MAINLY OVER HIGHER ELEVATIONS DURING THE AFTERNOON AND EVENING. TEMPERATURES 4 TO 8 DEGREES ABOVE NORMAL FOR THE SECOND HALF OF THE WEEK WITH THE DESERT LOWLANDS REACHING NEAR 100 DEGREES. MINIMUM HUMIDITY MONDAY AROUND 25 TO 35 PERCENT IN THE LOWLANDS AND 50 TO 60 PERCENT AT HIGHER ELEVATIONS. HUMIDITY WILL BE SEVERAL POINTS LOWER TUESDAY AND WEDNESDAY. HAINES INDICES MONDAY 2 (VERY LOW) OR 3 (LOW)...THEN 3 OR 4 FOR TUESDAY. VENTILATION FAIR TO GOOD MONDAY...THEN FAIR TO POOR TUESDAY. NFDRS FIRE DANGER RATINGS ARE LOW TO MODERATE FOR MONDAY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 72 93 75 96 76 / 20 10 20 10 20 SIERRA BLANCA 67 93 72 93 75 / 20 10 20 10 20 LAS CRUCES 68 91 70 94 73 / 20 10 20 10 20 ALAMOGORDO 70 94 71 96 73 / 30 20 20 20 20 CLOUDCROFT 51 69 50 71 51 / 30 20 20 20 20 TRUTH OR CONSEQUENCES 67 90 69 90 70 / 20 10 20 10 20 SILVER CITY 59 84 61 86 62 / 30 20 20 20 20 DEMING 66 92 68 90 71 / 20 10 20 10 20 LORDSBURG 65 92 70 93 69 / 30 10 20 10 20 WEST EL PASO METRO 74 92 76 97 75 / 20 10 20 10 20 DELL CITY 65 92 70 93 68 / 30 10 20 10 20 FORT HANCOCK 74 94 76 98 75 / 20 10 20 10 20 LOMA LINDA 65 88 64 89 69 / 20 10 20 10 20 FABENS 71 93 75 92 74 / 20 10 20 10 20 SANTA TERESA 70 92 73 96 74 / 20 10 20 10 20 WHITE SANDS HQ 70 92 72 94 74 / 20 10 20 10 20 JORNADA RANGE 66 90 68 93 72 / 20 10 20 10 20 HATCH 67 88 69 89 72 / 20 10 20 10 20 COLUMBUS 69 92 70 92 72 / 20 10 20 10 20 OROGRANDE 72 92 73 95 73 / 30 10 20 10 20 MAYHILL 58 77 57 81 56 / 30 20 20 20 20 MESCALERO 56 78 56 82 54 / 30 20 20 20 20 TIMBERON 56 77 56 79 56 / 30 20 20 20 20 WINSTON 57 79 56 82 58 / 30 20 20 20 20 HILLSBORO 60 86 61 86 66 / 20 10 20 10 20 SPACEPORT 67 90 69 90 71 / 20 10 20 10 20 LAKE ROBERTS 59 82 58 84 58 / 40 20 20 20 20 HURLEY 63 85 62 86 63 / 30 10 20 10 20 CLIFF 59 87 60 90 60 / 30 10 20 10 20 MULE CREEK 56 86 58 88 58 / 30 10 20 10 20 FAYWOOD 62 86 62 86 65 / 20 10 20 10 20 ANIMAS 64 92 69 92 69 / 30 10 20 10 20 HACHITA 65 90 68 93 69 / 30 10 20 10 20 ANTELOPE WELLS 64 91 66 92 67 / 30 10 20 10 20 CLOVERDALE 61 87 62 86 63 / 30 10 20 10 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && HEFNER/PARK
Hazardous weather outlook, Aug 11, 11:09 AM MDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1109 AM MDT SUN AUG 11 2013 NMZ401>417-TXZ418>424-121730- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1109 AM MDT SUN AUG 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WITH HIGHEST COVERAGE OVER MOUNTAINS. SOME OF THE STORMS MAY PRODUCE PERIODS OF HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS UP TO 45 MPH. LOCALIZED MINOR FLOODING POSSIBLE ALONG DRAINAGES AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORM ACTIVITY WILL GRADUALLY DECREASE THROUGH THIS PERIOD. THUNDERSTORMS WILL BECOME ISOLATED OVER MOUNTAINS WITH JUST A SLIGHT CHANCE OF AN EVENING THUNDERSTORM OVER THE LOWLANDS. TEMPERATURES WILL WARM BACK TO WELL ABOVE NORMAL BY WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO THIS OFFICE AND LOCAL LAW ENFORCEMENT. HEFNER
In the hours before
Special weather statement, Aug 11, 2:45 PM MDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 245 PM MDT SUN AUG 11 2013 NMZ416-112130- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM- 245 PM MDT SUN AUG 11 2013 ...STRONG THUNDERSTORMS THREATENING NORTHERN OTERO COUNTY THROUGH 330 PM MDT... AT 239 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 22 MILES EAST OF CLOUDCROFT...MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHERN OTERO COUNTY NORTH ELK AND HIGHWAY 82. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JMG
Special weather statement, Aug 11, 2:50 PM MDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE EL PASO TX 250 PM MDT SUN AUG 11 2013 NMZ416-112130- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM- 250 PM MDT SUN AUG 11 2013 ...STRONG THUNDERSTORMS THREATENING NORTHERN OTERO COUNTY THROUGH 330 PM MDT... AT 239 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 22 MILES EAST OF CLOUDCROFT...MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHERN OTERO COUNTY NORTH OF ELK AND HIGHWAY 82. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JMG
Special weather statement, Aug 11, 5:49 PM MDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 549 PM MDT SUN AUG 11 2013 NMZ410-411-413-120030- NORTHERN DONA ANA COUNTY NM-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-SOUTHERN TULAROSA BASIN NM- 549 PM MDT SUN AUG 11 2013 ...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA COUNTY THROUGH 630 PM MDT... AT 542 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LAS CRUCES...MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... LAS CRUCES... EAST MESA... TALAVERA... NMSU MAIN CAMPUS... ORGAN... DONA ANA... TWIN PEAKS... AGUIRRE SPRINGS... SOLEDAD CANYON... DRIPPING SPRINGS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JMG
Local storm report, Aug 11, 6:15 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
615 PM MDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM FLOOD WINSTON 33.35N 107.65W
08/11/2013 SIERRA NM PUBLIC
REPORTED WATER FROM CUCHILLO CREEK IS FLOWING OVER HWY
52 IN WINSTON. DEPTH UNKNOWN
&&
EVENT NUMBER EPZ1300580
LUNDEENThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:03 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 117 min |
| Aug 11, 6:41 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 49 min |
| Aug 12, 2:18 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 42 min |
| Aug 12, 2:23 PM MDT | Areal Flood Advisory | EPZ | Grant | 112 min |
| Aug 12, 2:56 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 49 min |
| Aug 12, 2:59 PM MDT | Areal Flood Advisory | EPZ | Sierra | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.